Fear of Meds

000_0005I’ve always been grateful for medications for my bipolar, I just didn’t take them seriously.  Most of my methods of madness were unconscious.  I would get so depressed that I would forget to take them here and there until I realized I felt better only to end up in a mania or hypomania.  But it was when I made conscious choices to quit and wean myself off them, that the real danger began and I’d end up in the pysch ward.

It has been three years since my last hospital stay when I made the decision to do as the doctors suggested.  My way wasn’t working any more (if it ever did) and I had the chance to start all over.  I was so scared of losing my mind permanently that I was willing to do ANYTHING.

I thought the medicine Respirdol was my problem, when I began weaning off of it, come to find out it was my biggest solution.  Respirdol (respirdone) was the one that has saved my brain from myself.  The PTSD, the manias, the depressions, the voices, the hallucinations, I could not begin to manage my life without it and while I still have a little of all these symptoms they are manageable and livable.  Getting back on this miracle drug for me was only the beginning.  See, I’ve fought with medicines for a long time, believing they did more harm than good.  And Lord knows I didn’t want to be crazy!  So I rebelled against doctors and anyone else to prove I didn’t need them.  I took my meds as I saw fit, mostly because I was still being abused by my parents and thought that was the only REAL problem I had.  I thought being Bipolar was only a symptom of the abuse.  Regardless of it was or not, you see how far it got me.

As luck would have it, after my last hospital stay my doctor at the time left and I was given a new one.  Luckily, she was a good doctor whom I was able to slowly trust and be completely honest with, especially about the abuse I’d been through.  She was the first doctor to recognized the PTSD and call it out in order to really help the direction I needed to go.  It was the first time the words Post Traumatic Stress Disorder was said to me even though it had been on my chart all of these years and I never knew it.  This doctor was a godsend.

One of the main side effects of Risperdol was weight gain.  Being that the medicine slows down your brain, it also slows down your metabolism and makes you more hungry.  I’d been heavy since I started taking meds 25 years ago and one thing I learned by weaning myself off of Risperdol, was I lost weight.  So this doctor was trying to help me with that.  Unfortunately my PTSD wouldn’t stop, my mood swings were too strong or I had no feeling at all.  After another change in the system and after another change of doctors, I realized I needed the Risperdol and more of it.

I’d always been proud of being on the least amount of medication I could.  Which means my pride had gotten in the way of getting well.  It wasn’t until I was humbled before my recent doctor, Dr. K, that I came to accept I needed more Risperdol and I needed it now.  She up the dosage to 4 mg a day, which would have been unheard of for me and again I tried for a while to do it my way of taking the least amount, but eventually conceeded to my current amount.  It has been the longest that I have been stable and still alive with feeling and it just keeps getting better.

My head feels like all of the pieces are finally coming together, instead of constantly falling apart.  My thoughts are more lucid and clear and not in a frantic rush.  My body is starting to heal itself.  I’m still overweight, which I’m not happy about, but I can actually think for myself and feel and that outweighs being heavy.  Plus I believe there will come a point when my head and body are aligned, the weight will come off.

I never thought I would be so grateful for all those little pills I take every day, but they have saved my life and my brain and I am truly grateful for that.

Advertisements

Share with me...

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s